Adverse reactions in infants from maternal drug ingestion depend largely on the amount of milk consumed by the infant, timing of breastfeeding in relation to dosing, dose of the medication, dosing interval, and duration of therapy. When taking medications, breastfeeding mothers should be instructed to take their medication after breastfeeding, at the lowest effective dose and for the shortest duration. Overall, there are few data from human studies on the use of antihistamines, decongestants, and cough products during breastfeeding. Studies of pseudoephedrine, triprolidine, and loratadine in humans conclude that low levels of each drug would reach a breastfed infant. Since triprolidine and pseudoephedrine are also considered compatible with breastfeeding by the AAP, these 2 drugs should be the first-line choices. Codeine is considered compatible with breastfeeding by the AAP, and would be an acceptable choice for short-term use as a cough suppressant. It is important to note that many of the liquid cough and cold products contain alcohol. In addition, many of the combination products are a mixture of an antihistamine and a decongestant and may also contain aspirin, acetaminophen, ibuprofen, or caffeine. It is preferable for nursing mothers to only take medications that are necessary and to avoid such combination products. The AAP considers alcohol, acetaminophen, ibuprofen, and caffeine compatible with breastfeeding. Aspirin has been associated with significant negative effects on some nursing infants, and the AAP recommends giving aspirin to nursing mothers with caution. Mothers taking cough and cold products should watch for adverse events in their breastfed infants. Infants may experience paradoxical central nervous stimulation from antihistamines and irritability and insomnia from decongestants.